It is said that overdosing in marijuana does not cause death as experienced in alcohol and tones of other drugs. While prescription drugs such as painkillers have been linked to thousands of deaths witnessed each year due to overdose, there has never been any case of death associated to an overdose of marijuana drug. This is supported by Research facts which have shown no probability of death occurring due to overdoes of weed. However, the researchers insinuate that there is a possibility of indirect deaths due to overdose.
In layman’s language, overdose simply means too much intake of drug. Arguing from this stand point, there is a possibility of marijuana overdose often manifested by unpleasant effects such as dizziness, vomiting and anxiety.
Marijuana overdose and science
The National Cancer Institute suggests that one cannot die from taking too much marijuana, and the reason given is that ,cannabinoid receptors are not in the areas of the brain that controls respiration hence lethal intakes of the same do not occur. Opioid receptors are placed in the brainstem area that controls breathing and are affected by painkillers overdose which then leads to death due to blocked respiratory system. It is therefore important to consider the fact that marijuana affects different pathways known as cannabinoid receptors which are not respiratory hence cannot cause breathing failure due to overdose.
In essence, it is practically impossible to die from consuming THC but you may die indirectly due to consequences of marijuana intake. There have been a number of few cases reported on people dying due to THC intake but none was directly linked to overdose. For instance in 2014, a user took too much of edible marijuana substance, and jumped off a balcony to death due to agitation and acute confusion. Another guy was also reported to have lost consciousness and hit his head after a strong dab (strong cannabis concentrates).Dabs are cannabis extracts with very high THC concentrations of up to 70-90% THC, as opposed to dry marijuana which contains 10-20% THC.
Lethal Marijuana Overdose.
This is a threshold level past which marijuana intake is said to be extremely high, and can only be estimated in the lab by use of rats as specimens, and injecting them with high THC doses. In science LD50 (lethal dose) measure describes the minimum dosage with the ability to wipe out half (50%) of the population under study, while ED50 (effective dose) describes the dose of a given drug that will augur well with half of the population. Generally if LD50 and ED50 are close then the drug should be considered dangerous.
Marijuana lethal dose estimate is 40,000 times the effective dose. This means that for one to die from marijuana, she/he will have to take 40,000 times the normal amount hence explaining why marijuana overdose is very rare.
Effects of too much Marijuana Intake.
As much as we say that people cannot die from marijuana overdose, it can still lead to dementing symptoms a phenomenon called “greening out” or medically known as acute toxicity of THC. These symptoms are as follows:
- Short breaths
- Sweating/chilling effects
- Turning so pale
- Being stiff or unable to move
- And disorientation
The number of people visiting emergency rooms as a result of overdose has been on the rise especially in areas where marijuana has been legalized. Most of these incidences involve first timers in edibles and the inexperienced users. Users green out easily from edibles because through smoking the psychoactive effects show almost immediately while for oral intake the effects are felt between 1-3 hours after consumption.
First timers consuming edibles may think it is not working and take a lot only for the results to be highly overpowering. Accidental consumption can also occur, hence it’s very essential to label marijuana packs clearly to prevent unintended consumption. It should be noted that symptoms of THC overdose are acute while those from severe overdose may last for days.
Action to take in case of an overdose
In case of marijuana overdose, there is no need to worry because symptoms are temporary and they eventually fade in most cases. So if this happen to you or a friend, the following are few steps to take to enable you or them feel comfortable and safe.
- Keep them company. Use your mental perception to ascertain whether they need partial or full time company.
- Ensure their safety in the next hour or two. It’s essential to take things slow because of their probable dizziness.
- Prompt them that their current feeling is due to weed.
- Ensure they take a lot of water to remain hydrated.
- Bar them from taking any more marijuana, and/or other drugs
- Think it will all pass, reminisce. The trick is to focus on the clock since they will feel better in an hour.
- Look for medical support. Seek professional support from doctors if things persist or the situation worsens.
Marijuana does not pose any danger of lethal intake; therefore no one dies of smoking a lot of weed.
Overdosing or “greening out” is caused by too much intake of marijuana which has been echoed to be possible for users.
Inexperienced users and edible consumers are the ones who in most cases experience Greening out effect, which usually fades away almost immediately.
It has also been noted that deaths can occur indirectly from the use of marijuana but not directly. Marijuana has several effects evidenced by various symptoms such as increased heart rate, dizziness, vomiting, trembling, and hallucinations among others.
In case of over consumption, ensure you keep hydrated, stay with close allies, and call for medical emergency if things get out of hand.